Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 256, NWS Dodge City, KS

September 8, 2025Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 8, 2025, 9:23 AM CDT for Stafford County, Kansas. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2025, 9:23 AM CDT (14:23 UTC)
Expired
Sep 8, 2025, 10:16 AM CDT
In force
53 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Stafford County, KS

The radar

The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 14:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 9:31 AM CDTHAIL 1.256 N Saint John, KS
Sep 8, 9:45 AM CDTHAIL 1.754 N Hudson, KS
Sep 8, 9:45 AM CDTHAIL 1.75Hudson, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 2.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
382 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted.

006 
WUUS53 KDDC 081423
SVRDDC
KSC185-081530-
/O.NEW.KDDC.SV.W.0256.250908T1423Z-250908T1530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
923 AM CDT Mon Sep 8 2025

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Stafford County in south central Kansas...

* Until 1030 AM CDT.

* At 923 AM CDT, a severe thunderstorm was located near Seward,
  moving northeast at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Hudson around 930 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3797 9878 3818 9887 3826 9870 3826 9847
      3803 9847
TIME...MOT...LOC 1423Z 237DEG 24KT 3810 9878 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

SUGDEN
4 follow-up statements
208 
WWUS53 KDDC 081437
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
937 AM CDT Mon Sep 8 2025

KSC185-081530-
/O.CON.KDDC.SV.W.0256.000000T0000Z-250908T1530Z/
Stafford KS-
937 AM CDT Mon Sep 8 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR NORTHEASTERN STAFFORD COUNTY...

At 937 AM CDT, a severe thunderstorm was located near Hudson, moving
northeast at 20 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe storm will be near...
  Hudson around 940 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3806 9877 3811 9879 3815 9878 3826 9870
      3826 9847 3803 9847 3804 9869
TIME...MOT...LOC 1437Z 241DEG 17KT 3813 9871 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

SUGDEN
272 
WWUS53 KDDC 081451
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
951 AM CDT Mon Sep 8 2025

KSC185-081530-
/O.CON.KDDC.SV.W.0256.000000T0000Z-250908T1530Z/
Stafford KS-
951 AM CDT Mon Sep 8 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR NORTHEASTERN STAFFORD COUNTY...

At 950 AM CDT, a severe thunderstorm was located near Hudson, moving
east at 20 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
northeastern Stafford County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3806 9871 3810 9873 3816 9873 3821 9870
      3826 9847 3803 9847 3804 9867
TIME...MOT...LOC 1450Z 250DEG 19KT 3814 9862 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

SUGDEN
132 
WWUS53 KDDC 081502
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1002 AM CDT Mon Sep 8 2025

KSC185-081530-
/O.CON.KDDC.SV.W.0256.000000T0000Z-250908T1530Z/
Stafford KS-
1002 AM CDT Mon Sep 8 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR NORTHEASTERN STAFFORD COUNTY...

At 1002 AM CDT, a severe thunderstorm was located near Hudson, moving
northeast at 20 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
northeastern Stafford County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3807 9863 3809 9864 3821 9866 3826 9847
      3803 9847 3805 9861
TIME...MOT...LOC 1502Z 236DEG 16KT 3816 9858 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

SUGDEN
114 
WWUS53 KDDC 081516
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1016 AM CDT Mon Sep 8 2025

KSC185-081526-
/O.CAN.KDDC.SV.W.0256.000000T0000Z-250908T1530Z/
Stafford KS-
1016 AM CDT Mon Sep 8 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STAFFORD COUNTY
IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, small hail and
heavy rain are still possible with this thunderstorm.

&&

LAT...LON 3807 9863 3809 9864 3821 9866 3826 9847
      3803 9847 3805 9861
TIME...MOT...LOC 1515Z 237DEG 24KT 3821 9848 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 5:05 AM CDT, 4 hours 18 minutes earlier. Its key messages:

  • Severe thunderstorms are possible this afternoon and evening favoring areas south and east of Dodge City. Primary hazards are large hail and damaging wind gusts.
  • Additional thunderstorms are possible Tuesday afternoon and evening, but low ensemble member agreement reduces confidence.
  • Near-normal temperatures through Friday, followed by below- normal temperatures over the weekend.
Area forecast discussion, Sep 8, 5:05 AM CDT, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
505 AM CDT Mon Sep 8 2025

.KEY MESSAGES...

- Severe thunderstorms are possible this afternoon and evening
  favoring areas south and east of Dodge City. Primary hazards
  are large hail and damaging wind gusts.

- Additional thunderstorms are possible Tuesday afternoon and
  evening, but low ensemble member agreement reduces confidence.

- Near-normal temperatures through Friday, followed by below-
  normal temperatures over the weekend.

&&

.DISCUSSION...
Issued at 200 AM CDT Mon Sep 8 2025

Early morning water vapor satellite imagery and RAP upper air
analysis reveal a rather unremarkable synoptic pattern, with
weak troughing east of the High Plains, and weak ridging to the
west of the High Plains. At the surface, broad high pressure
engulfs almost the entire eastern CONUS, while lee troughing
is spread out along the front range of the Rockies. Given weak
low-level warm advection and a shortwave impulse ejecting onto
the central plains, some pre-sunrise showers and thunderstorms
may develop favoring areas along and east of US-183, and
continue into the late morning/early afternoon. This activity
will likely be sub-severe, posing little to no threats.
Thunderstorm outflow and convective cloud debris will impact the
temperature forecast, as areas that see precipitation will enjoy
another day of well-below normal highs in the upper 70s. Farther
west, afternoon highs will steadily increase from the low 80s
near US-283 to the low 90s along the KS/CO border. Another, more
significant round of thunderstorms appears possible across our
southeast zones, beginning after 22Z. While synoptic-scale
forcing for ascent will be minimal, strong insolation will
likely result in convective temperatures being achieved for
areas south and east of Dodge City. 2000-3000 J/kg of SBCAPE and
35-40 kts of bulk shear will support a severe threat with this
activity, with large hail and damaging wind gusts the primary
threats. Convection should clear the KS/OK border by 01-02Z, and
the remainder of the overnight period will be quiet with lows
in the upper 50s/low 60s.

Daytime Tuesday, short range ensembles agree upper level ridging
will advance eastward to over the High Plains as a strong
longwave trough makes landfall on the west coast. As a result of
increased subsidence atop the central plains, all zones will see
an uptick in temperatures with afternoon highs rising into the
upper 80s to low 90s. HREF members do suggest a varying degree
of additional thunderstorms Tuesday afternoon and evening, but
little to no agreement between them renders confidence low on
the spatiotemporal details.

Wednesday through the end of the period, medium range ensembles
agree the upper level ridge will gradually shift eastward as the
strong upper low pushes from upstream. This trend supports
continued near-normal temperatures through the end of the work
week followed by below-normal temperatures over the weekend as
the trough draws closer. Precipitation chances will be limited
but not zero, with ensemble meteograms displaying the strongest
signal Wednesday evening.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 505 AM CDT Mon Sep 8 2025

KDDC radar observations show showers and weak thunderstorms are
beginning to develop across central KS near HYS. Direct terminal
impact from this activity is unlikely, however MVFR cigs/vis are
possible at HYS given the event one or more of these moves over
the airport. Otherwise, VFR flying conditions are expected this
TAF cycle. Winds will remain out of the south and follow the
typical diurnal trend of aoa 12 kts during the early morning,
evening, and overnight hours, but sustained in the 15-20 kt
range gusting to 30 kts during the late morning and afternoon.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Springer
AVIATION...Springer
Hazardous weather outlook, Sep 8, 2:06 AM CDT, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
206 AM CDT Mon Sep 8 2025

KSZ030-031-043>046-061>066-074>081-084>090-090715-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
206 AM CDT Mon Sep 8 2025 /106 AM MDT Mon Sep 8 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible this afternoon and evening
favoring areas south and east of Dodge City. Primary hazards will
be large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another round of thunderstorms, some potentially severe, is
possible Tuesday afternoon and evening. While spatiotemporal
discrepancies between guidance members decreases confidence, the
highest probability of thunderstorms exists west of US-283.
Primary hazards will be large hail and damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 11:37 AM CDTSpecial Weather StatementDDCPratt23 min
Sep 8, 12:41 PM CDTSpecial Weather StatementDDCStafford19 min
Sep 8, 1:00 PM CDTSpecial Weather StatementDDCStafford30 min
Sep 8, 1:29 PM CDTSpecial Weather StatementDDCStafford46 min
Sep 8, 1:33 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford24 min
Sep 8, 3:13 PM CDTSpecial Weather StatementDDCPratt47 min
Sep 8, 3:57 PM CDTSpecial Weather StatementDDCPratt33 min
Sep 8, 4:29 PM CDTSpecial Weather StatementDDCClark46 min
Sep 8, 4:31 PM CDTSpecial Weather StatementDDCBarber44 min
Sep 8, 4:34 PM CDTSpecial Weather StatementDDCKiowa41 min
Sep 8, 4:43 PM CDTSevere Thunderstorm WarningDDCClark, Comanche47 min
Sep 8, 4:51 PM CDTSevere Thunderstorm WarningDDCKiowa39 min
Sep 8, 5:05 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark40 min
Sep 8, 5:22 PM CDTTornado WarningDDCClark38 min
Sep 8, 5:26 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt49 min
Sep 8, 6:13 PM CDTSpecial Weather StatementDDCComanche47 min
Sep 8, 6:25 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCBarber, Comanche50 min
Sep 8, 6:28 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Ford47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.